North Carolina, 2008

Drought in North Carolina, February 1 to 29, 2008

February 1 to 29, 2008 · NWS ILM · 3 events in 3 counties and zones

The long standing drought continued through the month, with conditions improving one drought category by the end of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

The long standing drought continued through the month, with conditions improving one drought category by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jan 31, 10:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 31, 10:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1005 PM EST THU JAN 31 2008

.SYNOPSIS...
A WARM FRONT WILL SLOWLY LIFT NORTH ACROSS THE AREA LATE TONIGHT  TO
AROUND SUNRISE FRIDAY. AN EASTWARD MOVING COLD FRONT WILL SWEEP
ACROSS THE AREA EARLY FRIDAY AFTERNOON...AND OFFSHORE FRIDAY
EVENING. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT FRIDAY
NIGHT AND LAST THROUGHOUT THE WEEKEND AND INTO MONDAY. LOW PRESSURE
TO MOVE FROM TEXAS TO SOUTHEAST CANADA TUESDAY THROUGH WEDNESDAY. AS
A RESULT...A WARM FRONT WILL LIFT NORTH ACROSS THE AREA ON
TUESDAY...FOLLOWED BY A COLD FRONTAL PASSAGE ON WEDNESDAY. WEAK HIGH
PRESSURE WILL BUILD ACROSS THE AREA FROM THE WEST ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 9 PM THURSDAY...HAVING A DIFFICULT TIME MOISTENING UP THE
ATMOSPHERE TO THE POINT PCPN OCCURS. THIS DRIER AIR CAN BE SEEN WITH
THE 00Z RAOB SOUNDING FROM MHX AND ITS CORRESPONDING LOW PWS...AND
THE DRY AIR IN THE MID LEVELS. WITH TIME...MODELS DO MOISTEN THE ATM
FOR STRATIFORM RAINS TO FINALLY BREAKOUT ACROSS THE AREA...MAINLY
AFTER MIDNIGHT. HAVE BASICALLY DELAYED THE OCCURRENCE OF PCPN WITH
ACTUAL POP NUMBERS FOR THE AREA LOOKING AOK. MODELS CONTINUE TO
SUPPORT THE INLAND COUNTIES FOR THE MAJORITY OF THE PCPN THAT OCCURS
OVERNIGHT. ONLY SAVIOR FOR THE COASTAL COUNTIES WILL BE THE
POSSIBILITY OF ANY HEAVIER CONVECTIVE SHOWERS ALONG THE WARM FRONT
AS IT PUSHES NORTH BY NORTHWEST ACROSS THE AREA AROUND OR JUST AFTER
SUNRISE FRIDAY. THIS POSITIONAL MOVEMENT SUPPORTED BY THE LATEST NAM
AND RUC. THERE4...FOR MIN TEMPS HAVE KEPT TEMPS BASICALLY IN THE 40S
ALL NIGHT WELL INLAND...AND HAVE THEM RISING TO THE LOWER 60S BY
SUNRISE ALONG THE IMMEDIATE COAST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...PERIOD SHOULD BEGIN WITH ENTIRE FORECAST
AREA WITHIN THE WARM SECTOR. NAM12 CONTINUES TO BE SLIGHTLY SLOWER
IN ITS SOLUTION WITH LOW PRESSURE DEVELOPING FURTHER S THAN THE
GFS. OVERALL...NOT MUCH DIFFERENCE IN THE MODEL SCENARIOS.
LOOKING AT OMEGA FIELDS...EXPECT A SQUALL LINE TO MOVE ACROSS THE
AREA FROM W TO E ROUGHLY 14Z-20Z. HELICITY WILL BE WANING DURING
THE EARLY MORNING WITH WARM FRONT WELL N OF THE AREA. CAPES
CONTINUE TO BE MEAGER...BUT THERE IS A SMALL UPWARD SURGE ALONG
THE COAST OF NC RIGHT AHEAD OF THE FRONT DURING THE EARLY
AFTERNOON. WIND FIELDS CONTINUE TO BE VERY IMPRESSIVE...WITH H9
AND H8 WINDS OF 50+ KTS BRINGING DEEP MOISTURE N. GIVEN THIS...CAN
NOT RULE OUT STRONG WIND GUSTS AND IN FACT EXPECT GRADIENT
WINDS...OUTSIDE OF CONVECTION TO TOP 20 TO 25 MPH.

FROPA SHOULD OCCUR MID TO LATE AFTERNOON WITH RAPID DRYING
THROUGH SAT MORNING. PCP WATER VALUES DROP TO A QUARTER OF AN INCH
OR LESS BY EARLY SAT. GRADIENT FLOW RELAXES BY FRI NIGHT AS LOW
PRESSURE SYSTEM RACES OFF TO THE N-NE AND WINDS WILL BECOME LIGHT
AND VARIABLE THROUGH THE REST OF THE WEEKEND. HIGH PRESSURE WILL
SETTLE IN FOR THE WEEKEND. ALTHOUGH AIR MASS WILL BE MODIFIED WITH
COOLER AIR FOR SAT...CAA CUTS OFF QUICKLY BY SAT MORNING. HEIGHTS
WILL BUILD GRADUALLY THROUGH SAT NIGHT...BUT OVERALL FLOW WILL
REMAIN FAIRLY ZONAL WITH A STRONG W-SW COMPONENT HELPING TO KEEP
TEMPS ON THE WARMER SIDE OF CLIMO.
&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...PROGRESSIVE PATTERN AT THE MID-LEVELS WILL
RESULT IN A SOMEWHAT ACTIVE PERIOD AS SOUTHWEST FLOW INITIALLY
GIVES WAY TO A SIGNIFICANT TROUGH TOWARD THE MIDDLE OF THE WEEK
FOLLOWED ONCE AGAIN BY A WEST/SOUTHWESTERLY FLOW ALOFT.

850MB TEMPERATURES OF 8-10 DEGREES C WILL YIELD MIDDLE 60S FOR HIGHS
ACROSS THE AREA SUNDAY. A BACK DOOR COLD FRONT WILL BRIEFLY DROP
TEMPERATURES BACK TO SEASONAL VALUES MONDAY FOLLOWED BY A QUICK
WARMUP TUESDAY AHEAD OF THE NEXT SYSTEM.

HAVE INCREASED POPS FOR THE LATE TUESDAY/WEDNESDAY TIMEFRAME AS HPC
DISCUSSIONS ARE FAIRLY BULLISH ON AN AMPLIFIED TROUGH TAPPING THE
GULF OF MEXICO PUSHING A STRONG COLD FRONT THROUGH THE AREA LATE
WEDNESDAY. WESTERLY FLOW RESUMES THURSDAY FRIDAY WITH WEAK HIGH
PRESSURE BRINGING MORE SEASONAL TEMPERATURES ALONG WITH IT.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
MVFR CEILINGS 2K-3K AFFECTING THE TERMINALS THIS EVENING. ATTM NOT
SEEING ANY IFR CEILINGS ALTHOUGH COULD BE SOME OFFSHORE. BUT WITH
WARM FRONT APPROACHING AND FRONTAL INVERSION LOWERING THERE IS A
GOOD POTENTIAL FOR A PERIOD OF IFR CEILINGS JUST PRIOR TO WARM
FROPA. WARM FROPA WILL BE 06Z-09Z AT THE COASTAL TERMINALS AND
AROUND 12Z AT FLO/LBT. RAIN WILL BE MOST LIKELY IN THE FLO/LBT
TERMINALS AFTER 03Z AND SHOULD CONTINUE MUCH OF THE NIGHT. THIS
SHOULD ALLOW CEILINGS AND VISIBILITIES TO DROP TO IFR MAINLY AFTER
06Z. RAIN WILL REMAIN PATCHY AT THE COASTAL TERMINALS THROUGH THE
OVERNIGHT HOURS...ALTHOUGH COULD BECOME MORE SCATTERED AS THE WARM
FRONT NEARS. GENERALLY MVFR CEILINGS EXPECTED FRIDAY MORNING WITH
VFR AT THE COASTAL TERMINALS. AS THE COLD FRONT APPROACHES
PRECIPITATION WILL BECOME LIKELY...WITH SOME OF THE SHOWERS/ISOLATED
THUNDERSTORMS POTENTIALLY BRINGING DOWN WIND GUSTS TO 40 KNOTS.
IMPROVEMENT TO VFR EXPECTED AT FLO/LBT AROUND 19Z AND THE COASTAL
TERMINALS BY 22Z.

IFR POSSIBLE MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 PM THURSDAY...SMALL CRAFT ADVISORY TO CONTINUE. WITH THE
LATEST NAM AND RUC DEPICTING A DELAY IN THE LIFTING OF THE WARM
FRONT FULLY ACROSS THE AREA WATERS TIL AFTER SUNRISE FRIDAY. WILL
HAVE TO ADJUST WINDS AND HOLD ONTO AN EASTERLY WIND DIRECTION FOR
MUCH OF THE OVERNIGHT. LATEST BUOYS...IE FRYING PAN SHOALS AND
EDISTO...ARE RUNNING 8 AND 9 FEET RESPECTIVELY. AS A RESULT...HAVE
ALSO MADE UPWARD ADJUSTMENTS TO THE OVERNIGHT SHORT PERIOD WASH
MACHINE TYPE SEAS.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...STRONG SMALL CRAFT CONDITIONS EXPECTED TO BE
UNDERWAY AT START OF PERIOD AS STRONG S LOW LEVEL JET MOVES ACROSS
THE AREA. ALTHOUGH COOL SEA SURFACE TEMPS WILL TEMPER MIXING
POTENTIAL...A GOOD PORTION OF THE 50+ KTS ALOFT WILL MIX DOWN.
STRONGEST WINDS SHOULD OCCUR THROUGH MID AFTERNOON. WIND GUSTS MAY
REACH GALE FORCE...MAINLY IN ASSOCIATION WITH SHOWERS AND
THUNDERSTORMS. INITIALIZED WINDS FROM THE S...VEERING TO W WITH
FRONTAL PASSAGE LATE AFTERNOON. SEAS WILL PEAK IN THE MORNING AND
REMAIN AT THOSE LEVELS UNTIL LATE AFTERNOON. SMALL CRAFT ADVISORY
MAY NEED TO BE EXTENDED INTO FRI EVE AS SEAS MAY BE SLOW TO DROP
BELOW 6 FT.

GRADIENT WILL RELAX QUICKLY FRI NIGHT WITH A SLACK GRADIENT THE
REMAINDER OF THE PERIOD AS HIGH PRESSURE BUILDS ACROSS THE WATERS
FROM THE W.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...WEAK HIGH PRESSURE WILL RESULT IN LIGHT WINDS
SUNDAY INTO EARLY MONDAY...10 KNOTS AT BEST. A MORE DISTINCT WIND
FIELD WILL DEVELOP MONDAY IN THE WAKE OF A BACK DOOR COLD FRONT
WITH NE FLOW OF AROUND 15 KNOTS OR SO.

SEAS WILL REMAIN UNIMPRESSIVE WITH 2-3 FEET FOR THE MOST PART. DO
SEE A SLIGHT INCREASE TO 3-4 FEET OUTER WATERS MONDAY COINCIDING
WITH THE UPTICK IN NE FLOW.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST FRIDAY FOR AMZ250-252-254-
     256.

&&

SYNOPSIS...HOEHLER
NEAR TERM...HOEHLER
SHORT TERM...DIGIORGI
LONG TERM...KEEBLER
AVIATION...ROSS
Hazardous weather outlook, Jan 31, 4:12 PM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
412 PM EST THU JAN 31 2008

AMZ250-252-254-256-012115-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
412 PM EST THU JAN 31 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-012115-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
412 PM EST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. THE PRIMARY HIGH
WIND GUSTS ARE THE PRIMARY EXPECTED THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY.

RJD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bladen

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Bladen forecast zone
Reported by
Other Federal Agency
Coordinates
34.614, -78.563 (the zone’s center; the record gives no point)

Above normal rainfall for the month helped to improve overall drought conditions. The United States Drought Monitor improved drought classifications from Extreme(D3) to Severe(D2), with a classification of Moderate(D1) for coastal counties. Streamflows around the area also improved by the end of the month, with flows at or just below normal for the time of year.

Drought, Columbus

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Columbus forecast zone
Reported by
Other Federal Agency
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

Above normal rainfall for the month helped to improve overall drought conditions. The United States Drought Monitor improved drought classifications from Extreme(D3) to Severe(D2), with a classification of Moderate(D1) for coastal counties. Streamflows around the area also improved by the end of the month, with flows at or just below normal for the time of year.

Drought, Robeson

When
February 1, 12:00 AM EST to February 29, 11:59 PM EST
Where
Robeson forecast zone
Reported by
Other Federal Agency
Coordinates
34.640, -79.103 (the zone’s center; the record gives no point)

Above normal rainfall for the month helped to improve overall drought conditions. The United States Drought Monitor improved drought classifications from Extreme(D3) to Severe(D2), with a classification of Moderate(D1) for coastal counties. Streamflows around the area also improved by the end of the month, with flows at or just below normal for the time of year.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80521, 80523, 80525.